Wolfram Library Archive

Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings

Symbolic computation used to solve a Markov chain-based problem in statistical distribution theory

A. Lourens
C. F. Smit
Journal / Anthology

South African Statistical Journal
Year: 1999
Volume: 33
Issue: 1
Page range: 71-93

Insufficient appreciation of the value of symbolic computation may restrict progress in statistical research and education. In this paper it is shown that complicated mathematical calculations can be eased considerably by applying appropriate computer algebraic techniques. This is accomplished in the paper by algebraically solving a complex problem in statistical distribution theory. It is shown how the probability distribution and generating functions of a test statistic for a runs test for randomness can be found by symbolic computtion, both under the null and the alternative hypothesis.

*Mathematics > Probability and Statistics

generating function, Mathematica, probability function, randomness, runs tests